Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 9, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jan 8, 1998, 7:35 PM EST for Caledonia County, Essex County, Orleans County, Vermont. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 7:35 PM EST (00:35 UTC)
- Expired
- Jan 9, 1998, 3:00 PM EST
- In force
- 19 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Caledonia County, VT, Essex County, VT, Orleans County, VT
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 396 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 090054 FFWBTV NYC019-031-VTC017-015-019-023-005-009-007-011-027-021-001-092000- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 735 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 300 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY...ESSEX COUNTY... IN VERMONT ...ORANGE COUNTY...LAMOILLE COUNTY...ORLEANS COUNTY... ...WASHINGTON COUNTY...CALEDONIA COUNTY...ESSEX COUNTY... ...CHITTENDEN COUNTY...FRANKLIN COUNTY...WINDSOR COUNTY... ...RUTLAND COUNTY...ADDISON COUNTY... RAIN WILL CONTINUE HEAVY AT TIMES UNTIL LATE EVENING AND THEN LIGHTEN-UP OVERNIGHT. HOWEVER...MORE STEADY RAIN IS EXPECTED TO REDEVELOP ON FRIDAY. MANY RIVERS AND STREAMS ARE REPORTEDLY OUT OF THEIR BANKS ACROSS THE WARNED AREA. RIVERS ARE EXPECTED TO CONTINUE RISING THROUGH FRIDAY AND SO THE FLOOD SITUATION IS EXPECTED TO WORSEN. MANY SMALLER RIVERS AND STREAMS ARE REPORTEDLY OUT OF THEIR BANKS LATE THIS EVENING. SOME OF THE LARGER RIVERS IN FLOOD INCLUDE PORTIONS OF THE MISSISQUOI...WINOOSKI...LAMOILLE...AUSABLE...SARANAC...OTTER CREEK...CHAZY AND THE BLACK RIVER AT COVENTRY. OTHER RIVERS WHICH ARE LIKELY TO REACH OR EXCEED FLOOD STAGE OVERNIGHT INCLUDE THE WHITE... PASSUMPSIC AND THE DOG. THERE HAVE BEEN NUMEROUS REPORTS OF WATER OVER ROADWAYS. SOME ROADS HAVE BEEN CLOSED. THIS IS A VERY DANGEROUS SITUATION. IF YOU ARE IN A FLOOD PRONE AREA OR NEAR A RIVER OR STREAM...YOU SHOULD BE AWARE THAT FLOODING WILL CONTINUE THROUGH THE NIGHT. DO NOT CROSS A ROADWAY COVERED BY WATER...FLOWING WATER COULD SWEEP YOU AWAY. BE ESPEC2IALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. DIGIORGI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 PM EST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 8, 2:15 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 215 PM EST THU JAN 8 1998 COORD ALY. WILL KEEP WINTER STORM WARNING FOR CHAMP/ST LAW VLY/ADIRONDACKS...AND VT COUNTIES BORDERING CANADA. SEVERE ICING MAINLY BELOW 1000 FT ELEVATIONS. MOST OF NE/NC VT ABOVE FREEZING WITH ONLY LOCALLIZED POCKETS OF ICING HAVE BEEN REPORTED...IE...EFK. BECAUSE OF UNCERTAINTY AND LACK OF DATA FROM EFK TO CANAAN WILL PLAY IT SAFE AND LEAVE IT UP. FLOOD WARNINGS REMAIN UP FOR MOST ALL CWA EXCEPT GRAND ISLE VT AND FRANKLIN NY AND ST. LAW NY. MANY REPORTS OF FLOODING WITH MOST SEVERE ALONG AUSABLE AND SARANAC RIVERS WITH SOME STORM TOTAL RAINFALL AMOUNTS NEARING 3. IN VERMONT MAINLY SMALL STREAM FLOODING BUT EXPECT MAINSTEM FLOODING OVERNIGHT AND FRIDAY. AS MENTIONED EARLIER 850 FGEN INDUCED LIFT CONTINUE TO KEEP PRECIP GOING WITH MOD RAIN ON THE AVERAGE...SOME POCKET OF +RA NOTED ON OBS AND RADARS. QPS NEXT 24 HOURS UP TO ALMOST 1.5. ISENTROPIC LIFT STAYS STRONG ON 290K SFC THROUGH 06Z THEN A BREAK BEFORE VIGOROUS SHORTWAVE BRINGS 6-9HR PERIOD OF MOD RAIN 12Z-21Z TOMORROW. COULD EVEN BE +TSHRA WITH UNSTABLE AIRMASS LIFTED OVER COLD LOW LEVELS. THAT OF COURSE COULD ADD TO THE RAINFALL TOTALS EVEN MORE. IN FACT MOS TSTM POPS OVER 40 WHICH SEEMS UNBELIEVABLE FOR JAN THEN A WSW FLOW TAKES OVER WITH DRYING TOMORROW NIGHT AND MUCH OF SATURDAY...CHANCE OF -SHSN LATE SAT/SAT EVEN AS ANOTHER FRONT/TROF SWINGS THROUGH. MOS TEMPS LOOK MUCH TOO WARM FOR BTV...FAN MUCH BETTER..BUT PROBABLY STILL HIGH. SISSON
In the hours before
Special weather statement, Jan 8, 2:04 PM EST, 5 hours 31 minutes before
NYZ026>031-034-035-VTZ001>012-082310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 204 PM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...THE WINTER WEATHER ADVISORY FOR ICING IN SOUTHERN VERMONT HAS EXPIRED... PERSISTENT MODERATE FREEZING RAIN WILL CONTINUE ACROSS THE ST LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS OF NORTHERN NEW YORK AND NORTHWESTERN VERMONT FROM BURLINGTON NORTHWARD THROUGH THE AFTERNOON. A STATE OF EMERGENCY CONTINUES IN ST LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NEW YORK WHERE ICE ACCUMULATIONS SINCE YESTERDAY HAVE EXCEEDED 1 INCH. TOTAL ICE ACCUMULATION THIS WEEK IN SOME AREAS NOW EXCEEDS 2 1/2 INCHES. THIS IS A DANGEROUS SITUATION CONDITIONS WILL PERSIST AND MAY WORSEN FURTHER DURING THE AFTERNOON IN THE ABOVE AREAS AS MORE TREES AND POWER LINES SUCCUMB TO THE WEIGHT OF ADDED ICE. ELECTRIC POWER AND TELEPHONE TRANSMISSION HAS BEEN DISRUPTED IN MANY AREAS. EMERGENCY SHELTERS HAVE BEEN ESTABLISHED FOR RESIDENTS WITHOUT POWER...WATER...AND HEAT. AUTHORITIES DISCOURAGE OR HAVE PROHIBITED TRAVEL THROUGHOUT THIS AREA. ELSEWHERE IN THE WARNING AREA TEMPERATURES REMAIN JUST ABOVE FREEZING IN MANY AREAS...ALTHOUGH RAINFALL MAY BE LOCALLY FREEZING IN DEEPEST VALLEYS ALONG THE CANADIAN BORDER OF VERMONT AND AT SOME HILLSIDE LOCATIONS IN THE CENTRAL GREEN MOUNTAINS. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. BELL
Special weather statement, Jan 8, 2:04 PM EST, 5 hours 31 minutes before
NYZ026>031-034-035-VTZ001>012-082310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 204 PM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...THE WINTER WEATHER ADVISORY FOR ICING IN SOUTHERN VERMONT HAS EXPIRED... PERSISTENT MODERATE FREEZING RAIN WILL CONTINUE ACROSS THE ST LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS OF NORTHERN NEW YORK AND NORTHWESTERN VERMONT FROM BURLINGTON NORTHWARD THROUGH THE AFTERNOON. A STATE OF EMERGENCY CONTINUES IN ST LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NEW YORK WHERE ICE ACCUMULATIONS SINCE YESTERDAY HAVE EXCEEDED 1 INCH. TOTAL ICE ACCUMULATION THIS WEEK IN SOME AREAS NOW EXCEEDS 2 1/2 INCHES. THIS IS A DANGEROUS SITUATION CONDITIONS WILL PERSIST AND MAY WORSEN FURTHER DURING THE AFTERNOON IN THE ABOVE AREAS AS MORE TREES AND POWER LINES SUCCUMB TO THE WEIGHT OF ADDED ICE. ELECTRIC POWER AND TELEPHONE TRANSMISSION HAS BEEN DISRUPTED IN MANY AREAS. EMERGENCY SHELTERS HAVE BEEN ESTABLISHED FOR RESIDENTS WITHOUT POWER...WATER...AND HEAT. AUTHORITIES DISCOURAGE OR HAVE PROHIBITED TRAVEL THROUGHOUT THIS AREA. ELSEWHERE IN THE WARNING AREA TEMPERATURES REMAIN JUST ABOVE FREEZING IN MANY AREAS...ALTHOUGH RAINFALL MAY BE LOCALLY FREEZING IN DEEPEST VALLEYS ALONG THE CANADIAN BORDER OF VERMONT AND AT SOME HILLSIDE LOCATIONS IN THE CENTRAL GREEN MOUNTAINS. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. BELL
Special weather statement, Jan 8, 4:09 PM EST, 3 hours 26 minutes before
NYZ026>031-034-035-VTZ001>010-090310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 409 PM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND PARTS OF NORTHERN VERMONT THROUGH FRIDAY... THE NATIONAL WEATHER SERVICE HAS DISCONTINUED WINTER STORM WARNINGS FOR LAMOILLE...WASHINGTON...CALEDONIA AND ORANGE COUNTIES OF VERMONT. ICING IN THESE COUNTIES WILL BE LIMITED TO ISOLATED POCKETS WITH MOST AREAS ABOVE THE FREEZING MARK. FREEZING RAIN...HEAVY AT TIMES...WILL CONTINUE ACROSS THE ST LAWRENCE AND CHAMPLAIN VALLEYS OF NORTHERN NEW YORK AND NORTHWESTERN VERMONT TONIGHT. PRECIPITATION WILL BE HEAVIEST UNTIL JUST AFTER MIDNIGHT THEN TAPER OFF TO LIGHT PRECIPITATION UNTIL FRIDAY MORNING. DURING FRIDAY MORNING AND AFTERNOON MORE STEADY PRECIPITATION IS EXPECTED. ALL UNNECESSARY TRAVEL SHOULD BE POSTPONED UNTIL THE WEATHER AND ROAD CONDITIONS IMPROVE. TUNE TO NOAA WEATHER RADIO...VOICE OF THE NATIONAL WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE STORM. SISSON SISSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:35 PM EST | Flash Flood Warning | BTV | Franklin, Lamoille | 19 hr |
| Jan 8, 7:35 PM EST | Flash Flood Warning | BTV | Addison, Chittenden, Orange, Rutland, Washington, Windsor | 19 hr |
| Jan 9, 2:55 PM EST | Flash Flood Warning | BTV | Franklin, Lamoille, Orleans | 13 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.